California, 2005

High Wind in California, December 1, 2005

December 1, 2005 · NWS MTR · 1 event in 1 county or zone

A strong Pacific storm system brought a wind gust to 71 mph at Calaveras Rd Raws site.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A strong Pacific storm system brought a wind gust to 71 mph at Calaveras Rd Raws site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 1, 4:00 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 1, 4:00 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 PM PST THU DEC 1 2005

UPDATED AVIATION

.DISCUSSION...SFC OBS...RADAR...AND LIGHTNING DETECTION CONTINUE TO
INDICATE STRONG CONVECTION MOVING ONSHORE. RAINFALL TOTALS HAVE BEEN
MODERATE TO HEAVY THIS AFTERNOON. QUITE A BIT OF LIGHTNING ACROSS THE
DISTRICT...ESPECIALLY SINCE THE MOISTURE IS TROPICAL IN ORIGIN. WINDS
HAVE BEEN THE BIG STORY THIS AFTERNOON WITH GUSTS EXCEEDING HURRICANE
FORCE ON ANGEL ISLAND...82 MPH GUST. WIDESPREAD GUSTS OVER 50 MPH
HAVE ALSO BEEN OBSERVED...UP TO 74 MPH AT THE CALAVERAS RD RAWS SITE.
INTERESTING TO NOTE THAT THE MTN LOCATIONS HAVE NOT HAD STRONGER
WINDS THAN THE LOW ELEVATIONS.

EVEN THOUGH THERE HAS BEEN ABUNDANT RAIN AND THUNDERSTORM ACTIVITY...
IT HAS NOT BEEN VERY ORGANIZED. HOWEVER...THAT COULD CHANGE THIS
EVENING AS A COUPLED JET STRUCTURE ALONG WITH A SUBTROPICAL
SHORTWAVE IS APPROACHING 35/130. CONVECTION CONTINUES TO ENHANCE
BETWEEN 130-135W AS JET DYNAMICS INTERACT WITH THE TROPICAL
MOISTURE. BASED ON WATER VAPOR IMAGERY THE SHORTWAVE OVER THE
PACIFIC NW IS LIFTING NE...SLOWING THE SOUTHWARD PROGRESSION OF THE
FRONT. WOULD EXPECT THE FRONT TO MAKE A PUSH SOUTH LATER THIS
EVENING AFTER THE SHORTWAVE NEAR 130W PASSES TO THE EAST. UNTIL
THEN...LOCALLY HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE.

MOIST NW FLOW ON FRIDAY WILL CONTINUE THE CHANCE OF SHOWERS...BUT
NOWHERE NEAR THE INTENSITY OF TODAY. WILL KEEP THE EXTENDED DRY...
FOR NOW. MODELS HAVE BEEN REALLY STRUGGLING WITH THE ENERGY IN THE
SOUTHERN STREAM MOVING UNDER THE RIDGE IN THE PACIFIC NEAR THE
DATELINE. THIS HAS AN EFFECT ON THE NORTHERN STREAM ENERGY DROPPING
SOUTHWEST OUT OF CENTRAL CANADA.

&&

.AVIATION...TIMING THE COLD FRONT THROUGH THE AREA THIS EVENING WILL
BE TRICKY. UNTIL FRONTAL PASSAGE...WIND GUST POTENTIAL REMAINS AND
HAVE INDICATED SOME SFC GUSTS CLIMBING UP TO 30-40 KT RANGE. AIRPORT
WEATHER WARNING CONTINUES FOR KSFO...BUT WILL AMEND TO REFLECT
SLIGHTLY LONGER AMOUNT OF TIME TIL FRONTAL PASSAGE (EXTRAPOLATE FROPA
AT KSFO AT 04Z). COLD FRONT HAS YET TO SLIDE BY BODEGA BAY BUOY AS OF
23Z WITH SFC PRESSURES STILL FALLING. AS THE FRONT SLIDES THROUGH THE
AREA THIS EVENING...HEAVIER BURSTS OF RAINFALL/T-STORMS WILL
TEMPORARILY REDUCE VSBYS AND/OR CIGS TO IFR. WINDS SHOULD DIE OFF
LATER TONIGHT AFTER FRONTAL PASSAGE BUT SCATTERED SHOWERS CONTINUE
WITH UNSTABLE NORTHWEST FLOW ALOFT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...REST OF TODAY UNTIL 6 PM...
     STORM WARNING...SFO BAY NORTH OF THE BAY BRIDGE.
     GALE WARNING...PT ARENA TO PIGEON PT OUT TO 60 NM AND
                    SFO BAY SOUTH OF THE BAY BRIDGE.
     SCA...PIGEON PT TO PT PIEDRAS BLANCAS OUT TO 60 NM
           AND MONTEREY BAY.
     HIGH WIND WARNING...COASTAL NORTH BAY AND SF BAY ZONES
                         AND SAN FRANCISCO PENINSULA COAST.
     WIND ADVISORY...ALL OTHER PORTIONS OF THE SAN FRANCISCO
                     AND MONTEREY BAY AREAS EXCEPT THE VALLEYS
                     OF SOUTHERN MONTEREY COUNTY.

&&

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 1, 4:45 PM PST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
445 PM PST THU DEC 1 2005

CAZ505-508>510-021400-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-
445 PM PST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF SONOMA...
MARIN...AND SAN MATEO COUNTIES AS WELL AS COASTAL SECTIONS OF
NORTHERN SANTA CRUZ COUNTY. AND THIS HAZARDOUS WEATHER OUTLOOK IS
FOR BAYSIDE SECTIONS OF SAN FRANCISCO BAY AND THE EAST BAY HILLS AND
DIABLO RANGE

.DAY ONE...THURSDAY AND THURSDAY EVENING

A STORM SYSTEM IS BRINGING RAIN AND GUSTY WINDS TO THE REGION...
BOTH OF WHICH WILL TAPER OFF TONIGHT. RAIN WILL BE HEAVY AT TIMES
THIS EVENING. STRONG SOUTHERLY WINDS OF 20 TO 40 MPH WITH GUSTS TO 60
MPH ARE LIKELY. A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM TODAY.

HIGH WIND WARNING.........SEE WWUS76 KMTR...SFONPWMTR FOR DETAILS.

HEAVY RAINS MAY PRODUCE URBAN FLOODING SOUTH OF SAN FRANCISCO
THROUGH EARLY THIS EVENING. AN URBAN FLOOD ADVISORY IS IN EFFECT
UNTIL 7 PM THIS EVENING.

URBAN FLOOD ADVISORY......SEE WGUS86 KMTR...SFOFLSMTR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ006-506-507-511>513-021400-
SAN FRANCISCO-NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
445 PM PST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF THE SAN FRANCISCO BAY
AREA.

.DAY ONE...THURSDAY

A STORM SYSTEM IS BRINGING RAIN AND STRONG WINDS TO THE REGION
TODAY...BOTH OF WHICH WILL TAPER OFF THIS EVENING. RAIN WILL BE
HEAVY AT TIMES. STRONG SOUTHERLY WINDS OF 20 TO 35 MPH
WITH GUSTS TO 50 MPH WILL CONTINUE UNTIL 6 PM. A WIND ADVISORY IS IN
EFFECT UNTIL 6 PM TODAY.

WIND ADVISORY..........SEE WWUS76 KMTR...SFONPWMTR FOR DETAILS.

HEAVY RAINS MAY PRODUCE URBAN FLOODING SOUTH OF SAN FRANCISCO
THROUGH EARLY THIS EVENING. AN URBAN FLOOD ADVISORY IS IN EFFECT
UNTIL 7 PM THIS EVENING.

URBAN FLOOD ADVISORY......SEE WGUS86 KMTR...SFOFLSMTR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ514-515-517-518-021400-
BIG SUR COAST-SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
445 PM PST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MONTEREY BAY AREA AND THE
MOUNTAINS OF MONTEREY AND SAN BENITO COUNTIES

.DAY ONE...THURSDAY

A STORM SYSTEM IS BRINGING RAIN AND STRONG WINDS TO THE REGION
TODAY...BOTH OF WHICH WILL TAPER OFF OVERNIGHT. RAIN WILL BE HEAVY
AT TIMES. STRONG SOUTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH
WILL CONTINUE UNTIL ABOUT 6 PM. A WIND ADVISORY IS IN EFFECT THROUGH
6 PM THIS EVENING.

WIND ADVISORY..........SEE WWUS76 KMTR...SFONPWMTR FOR DETAILS.

HEAVY RAINS MAY PRODUCE URBAN FLOODING THROUGH EARLY THIS EVENING. AN
URBAN FLOOD ADVISORY IS IN EFFECT UNTIL 7 PM THIS EVENING.

URBAN FLOOD ADVISORY......SEE WGUS86 KMTR...SFOFLSMTR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ516-021400-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
445 PM PST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF SOUTHERN
MONTEREY COUNTY

.DAY ONE...THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

DYKEMA

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Bay Hills and the Diablo Range

When
December 1, 5:39 PM PST to 6:39 PM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482503.